South Carolina, 2016

Damaging Winds in South Carolina, July 4, 2016

July 4, 2016 · NWS CAE · 2 events in 1 county or zone

A stationary front near the NC/SC border provided a focus for isolated severe thunderstorms in the late afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A stationary front near the NC/SC border provided a focus for isolated severe thunderstorms in the late afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 4, 12:36 PM EST, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 4, 12:36 PM EST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
136 PM EDT MON JUL 4 2016

.SYNOPSIS...
A pressure ridge will extend from the Atlantic
westward into the northern Gulf of Mexico through the week. A
weak pressure trough will linger near the forecast area. The
pattern supports mainly scattered diurnal thunderstorms with
temperatures above normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
Rest of this afternoon,
Flat upper ridging will continue across the Southeast today. The
overall synoptic pattern is very similar to the previous few days.
A frontal boundary near the NC/SC border will remain north of the
forecast area. Satellite and surface observations from this
morning show wedge conditions in NC with convergent flow along the
NC/SC border. The convergent zone should shift northward through
the period. Similar to previous days, convection will trigger
along this boundary but may be further northward than yesterday.

Weak lee-side troughing will provide additional convergence
across central SC into eastern GA. Although the trough appears weaker
than yesterday and may provide less forcing. Ample moisture and moderate
instability will allow for scattered convection this afternoon.
Precipitable water values near 1.8 inches are similar to
yesterday. Without strong forcing there is uncertainty in the
location of the diurnal convection this afternoon. A weak upper
level disturbance may move into the area from the SW later this
afternoon promoting higher thunderstorm coverage.

Overall, the severe threat appears low. The area of greatest concern
is to the north near the frontal boundary. However the strongest
storms may stay north of the FA. Damaging winds would be the main
threat with dry air aloft and DCAPE values ranging from 1000 to
1200 J/kg.

Another hot day is in store with highs forecast in the upper 90s
to around 100. There will be some variation in high temperatures
due to scattered convection this afternoon.

Tonight,
Weak lee-side troughing will continue tonight but with
upper ridging and the loss of surface heating the thunderstorm
chance should diminish. The high-resolution models display little
coverage. Boundary layer wind and instability should limit fog
during the early morning hours. Followed the guidance consensus for
the temperature forecast.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The models displayed surface ridging continuing to extend from
the Atlantic westward into the Gulf of Mexico. Farther north, lee-
side troughing was shown in the forecast area. The mid-level
shortwave trough moving into the lower mississippi valley tonight
should begin to help weaken the ridging over the forecast area
beginning late Tuesday. The models have been consistent with
slightly lower mid-level temperatures. Convergence into the weak
lee trough and increased moisture and instability ahead of the
upper feature plus strong heating should help increase
thunderstorm coverage. However, the guidance consensus of just
chance pops appeared reasonable with continued shallow moisture
associated with the lingering effects of upper ridging and the
dry environment that has developed because of the dry period of
late. Moderate instability with an inverted-v type sounding plus
dry air in the mid-levels aiding downdrafts supports possible
strong wind with any thunderstorms. Followed the guidance
consensus for the minimum temperature forecast. The recent bias,
h85 temperatures around 20 C, and dry environmental conditions
favored the higher maximum temperature guidance.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The GFS and ECMWF displayed ridging at the surface and aloft
continuing to extend from the Atlantic into the Gulf of Mexico
through the medium-range period. A lee-side trough was depicted in
the forecast area during much of the period. Much of the lift
associated with a series of mid-level shortwave troughs should
remain north of the area. The pattern supports above normal
temperatures with limited thunderstorm coverage. The GFS and ECWMF
MOS have pops 20 percent or less during the period. The MOS has
high temperatures near 100.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions expected for a majority of the TAF period with the
exception of possible restrictions in afternoon thunderstorms.

A frontal boundary will remain well north of the TAF sites today
with a lee side trough over the forecast area. Ample moisture and
moderate instability will allow for scattered convection across
the region. The greatest coverage will be in the northern half of
the forecast area and may be most likely to affect CAE/CUB.
However cannot rule out showers and thunderstorms at other sites.
Expect SW wind around 8 to 12 kts gusting up to 18 kts with higher
gusts possible in convection.

SW winds will stay up overnight, Bufkit model soundings show a
30-40 kt LLJ tonight. Expect winds to remain between 5 to 10 kts
throughout the night.

Tuesday, gusty winds will begin to pick up around 16z out of the
SW. An upper level shortwave will help weaken the ridge over the
Southeast. In addition lee-side troughing will allow for scattered
diurnal convection throughout the region.

EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal
convection each afternoon through the period along with late
night/early morning patchy fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 4, 2:40 AM EST, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
340 AM EDT MON JUL 4 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-050745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
340 AM EDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING THE AFTERNOON. A FEW STORMS MAY BECOME STRONG TO SEVERE ACROSS
PORTIONS OF THE NORTHERN MIDLANDS...PEE DEE...AND CATAWBA REGIONS.
THE MAIN THREATS SHOULD BE STRONG WINDS...HAIL...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 1:27 PM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
227 PM EDT MON JUL 4 2016

SCZ016-022-029-041915-
LEE-CHESTERFIELD-KERSHAW-
227 PM EDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KERSHAW...SOUTH-
CENTRAL CHESTERFIELD AND NORTHWESTERN LEE COUNTIES...

AT 223 PM EDT...A STRONG THUNDERSTORM WAS NEAR THE LEE AND KERSHAW
COUNTY LINE. MOVEMENT WAS NORTHEAST NEAR 20 MPH. THE STORM
WILL AFFECT THE AREA BETWEEN BISHOPVILLE AND BETHUNE.

WIND GUSTS NEAR 45 MPH ARE LIKELY WITH THIS STORM...ALONG WIND
DANGEROUS LIGHTNING AND HEAVY DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
MCBEE AND BETHUNE.

LAT...LON 3416 8047 3435 8047 3453 8019 3442 8018
      3436 8029 3434 8025 3432 8024 3434 8021
      3436 8020 3437 8018 3433 8018 3428 8016
TIME...MOT...LOC 1823Z 251DEG 22KT 3429 8039
Special weather statement, Jul 4, 1:46 PM EST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EDT MON JUL 4 2016

SCZ016-041915-
CHESTERFIELD-
246 PM EDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHESTERFIELD
COUNTY...

AT 246 PM EDT...A STRONG THUNDERSTORM WAS JUST SOUTH OF
CHERAW...MOVING EAST AT 20 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHERAW.

LAT...LON 3460 7981 3453 7983 3453 7984 3450 7988
      3450 7993 3458 7999 3467 7999 3472 7988
      3467 7985 3465 7980 3464 7980 3461 7978
TIME...MOT...LOC 1846Z 251DEG 18KT 3461 7987
Special weather statement, Jul 4, 4:57 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
557 PM EDT MON JUL 4 2016

SCZ015-016-042230-
CHESTERFIELD-LANCASTER-
557 PM EDT MON JUL 4 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LANCASTER AND
CHESTERFIELD COUNTIES...

AT 555 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM LESSLIE TO 10 MILES SOUTHWEST OF CHESTERFIELD...AND
MOVING NORTHEAST AT 25 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHERAW...WAXHAW...PAGELAND...MARVIN...CHESTERFIELD...JEFFERSON...
RUBY...MOUNT CROGHAN AND MCFARLAN.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3455 8019 3478 8088 3483 8090 3484 8087
      3490 8088 3493 8086 3499 8089 3502 8085
      3493 8078 3482 8079 3481 7994 3476 7993
      3474 7989 3468 7986 3465 7980
TIME...MOT...LOC 2155Z 254DEG 22KT 3487 8097 3460 8019

HC
Special weather statement, Jul 4, 5:42 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
642 PM EDT MON JUL 4 2016

SCZ016-042345-
CHESTERFIELD-
642 PM EDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHESTERFIELD
COUNTY...

AT 642 PM EDT...A STRONG THUNDERSTORM WAS NEAR CHESTERFIELD...OR 14
MILES WEST OF CHERAW...MOVING EAST AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHERAW...CHESTERFIELD...RUBY...PATRICK...MOUNT CROGHAN AND MCFARLAN.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3460 7981 3457 7982 3456 8023 3463 8037
      3481 8028 3481 7994 3476 7993 3474 7989
      3468 7986 3465 7980 3464 7980 3461 7978
TIME...MOT...LOC 2242Z 270DEG 17KT 3471 8015

HC

The radar

The Columbia radar (KCAE), 128 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chesterfield

When
July 4, 6:09 PM EST to 6:12 PM EST
Where
Chesterfield County, 1.27 mi WNW of Chesterfield
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.739, -80.100

Highway Dept reported trees down near Chapman St and Turner Rd in Chesterfield.

Thunderstorm Wind, Chesterfield

When
July 4, 6:37 PM EST to 6:42 PM EST
Where
Chesterfield County, 0.8 mi WSW of Cash
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.595, -79.882

SC Highway Patrol reported trees down on power lines on US Hwy 52 at Dixon Ln.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649487, 649489.